Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Constructing $ UV\sp k$-maps between spheres

Author: Steven C. Ferry
Journal: Proc. Amer. Math. Soc. 120 (1994), 329-332
MSC: Primary 57Q99; Secondary 57N60
MathSciNet review: 1166355
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this note is to give a quick proof of an extremely counterintuitive theorem of Bestvina, Walsh, and Wilson. The theorem says, for example, that the degree $ 2$ map $ {d_2}:{S^3} \to {S^3}$ is homotopic to a map such that $ {p^{ - 1}}(x)$ is connected for each $ x \in {S^3}$.

References [Enhancements On Off] (What's this?)

  • [1] R. D. Anderson, Open mappings of compact continua, Proc. Nat. Acad. Sci. U.S.A. 42 (1956), 347-349. MR 0078682 (17:1230h)
  • [2] M. Bestvina, Characterizing $ k$-dimensional universal Menger compacta, Mem. Amer. Math. Soc., no. 71, Amer. Math. Soc., Providence, RI, 1988. MR 920964 (89g:54083)
  • [3] A. V. Černavskii, A generalization of Keldysh's construction of a monotone map of a cube onto a cube of higher dimension, Russian Math. Surveys 40 (1985), 165-167.
  • [4] M. M. Cohen, A course in simple-homotopy theory, Springer-Verlag, New York, 1970. MR 0362320 (50:14762)
  • [5] S. C. Ferry, A stable converse to the Vietoris-Smale theorem with applications to shape theory, Trans. Amer. Math. Soc. 261 (1980), 369-386. MR 580894 (82c:55018)
  • [6] -, Mapping manifolds to polyhedra, preprint.
  • [7] L. V. Keldýs, A monotone map of a cube onto a cube of higher dimension, Mat. Sb. 41 (1957), 129-158. MR 0090805 (19:874g)
  • [8] R. C. Lacher, Cell-like mappings and their generalizations, Bull. Amer. Math. Soc. 83 (1977), 495-552. MR 0645403 (58:31095)
  • [9] J. J. Walsh, A general method of constructing $ U{V^k}$-mappings on manifolds with applications to spheres, preprint, 1974.
  • [10] J. H. C. Whitehead, Simplicial spaces, nucleii, and $ m$-groups, Proc. London Math. Soc. (3) 45 (1939), 243-327.
  • [11] D. Wilson, On constructing monotone and $ U{V^1}$ mappings of arbitrary degree, Duke Math. J. 40 (1973), 103-109. MR 0339250 (49:4011)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57Q99, 57N60

Retrieve articles in all journals with MSC: 57Q99, 57N60

Additional Information

Keywords: Space-filling curve, $ U{V^k}$-map, cell-like map
Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society